Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 22, 2016, 7:07 PM MDT for Dewey County, Potter County, Walworth County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2016, 7:07 PM MDT (01:07 UTC)
- Expired
- May 22, 2016, 7:45 PM MDT
- In force
- 38 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Dewey County, SD, Potter County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 146 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 4:21 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1223 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
884 WUUS53 KABR 230107 SVRABR SDC041-107-129-230145- /O.NEW.KABR.SV.W.0003.160523T0107Z-160523T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 807 PM CDT SUN MAY 22 2016 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA... NORTHWESTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA... SOUTHWESTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 845 PM CDT/745 PM MDT/ * AT 806 PM CDT/706 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER EASTERN LAKE OAHE...OR 19 MILES NORTHWEST OF GETTYSBURG...MOVING NORTH AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... SWAN CREEK REC AREA AROUND 830 PM CDT. AKASKA AROUND 840 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4506 10020 4508 10041 4544 10038 4539 10005 TIME...MOT...LOC 0106Z 192DEG 26KT 4513 10030 HAIL...1.00IN WIND...<50MPH $$ SD
1 follow-up statement
418
WWUS53 KABR 230140
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
840 PM CDT SUN MAY 22 2016
SDC041-107-129-230150-
/O.EXP.KABR.SV.W.0003.000000T0000Z-160523T0145Z/
DEWEY SD-POTTER SD-WALWORTH SD-
840 PM CDT SUN MAY 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEWEY...
NORTHWESTERN POTTER AND SOUTHWESTERN WALWORTH COUNTIES WILL EXPIRE AT
845 PM CDT/745 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM
CDT/MIDNIGHT MDT/ FOR NORTH CENTRAL SOUTH DAKOTA.
LAT...LON 4506 10020 4508 10041 4544 10038 4539 10005
TIME...MOT...LOC 0137Z 192DEG 26KT 4513 10030
$$
CONNELLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:04 PM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 22, 6:04 PM MDT, 1 hour 3 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 704 PM CDT SUN MAY 22 2016 .UPDATE... Issued at 629 PM CDT SUN MAY 22 2016 The updated aviation discussion can be found below. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 353 PM CDT SUN MAY 22 2016 The threat for severe storms this evening through tonight will be the main forecast concern. A shortwave currently over northern Utah will continue tracking towards the Northern Plains tonight. This shortwave will help advance a surface cold front/dry line across the Dakotas tonight. Plenty of instability and 0-6 km bulk shear will be located with this front with strong to severe storms possible....more so for counties along and west of the Missouri River. If individual supercells can develop late this afternoon...then tornadoes could be possible in south central South Dakota where slightly better 0-1 km bulk shear will be located. That said...most CAMS suggest clusters of storm to severe storms will be the likely scenario with large hail and damaging winds the main threat. As storms track eastward overnight...a strengthening LLJ should help maintain a wind and large hail. Also...with high PWATS tonight...along with the possibility for training storms...locally heavy rainfall will possible tonight as well. Thankfully flash flood guidance is fairly high due to the recent dry weather. Most of the convection should diminish toward Monday morning in the eastern CWA with dry conditions possible around midday. With the front stalling along I-29...additional thunderstorms will be possible during the afternoon hours. The threat for severe storms looks unlikely. Tuesday looks mostly dry until the late afternoon hours. This is when another shortwave will cross the region with showers and thunderstorms possible Tuesday night for most areas. Severe storms are not expected. .LONG TERM...(Wednesday through Sunday) Issued at 353 PM CDT SUN MAY 22 2016 An active pattern is expected for the long term. Broad southwest mid level flow will keep a storm track directed at the Central/Northern Plains for much of the time period. The period with the greatest potential for decent/widespread rain and thunder will be late Tuesday night and Wednesday as a strong wave propagates across the cwa. After that...forecast details become a little muddy. With a frontal boundary splayed out south of the region...there will be continued chances for pcpn most periods. Confidence in timing...etc is low at this point. temperatures are expected to average out near normal for the period. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 629 PM CDT SUN MAY 22 2016 A north/south oriented line of thunderstorms has developed along and west of the Missouri River. This line of storms is expected to gradually move east throughout the night. Thunderstorms will impact the KPIR/KMBG areas through the 03Z/06Z time frame and then impacting the KABR/KATY TAF sites after 06Z. TAF amendments will be made as storms approach individual sites. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Serr SHORT TERM...SD LONG TERM...TDK AVIATION...Serr
Hazardous weather outlook, May 22, 3:25 AM MDT, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 425 AM CDT SUN MAY 22 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 425 AM CDT SUN MAY 22 2016 /325 AM MDT SUN MAY 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS THE RISK FOR AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT ALONG AND WEST OF THE MISSOURI VALLEY. THE SEVERE THREAT WITH THESE STORMS WILL BE MAINLY LARGE HAIL AND STRONG WINDS...HOWEVER AN ISOLATED TORNADO THREAT ALSO EXISTS. AS THE EVENING PROGRESSES THE THREAT MOVES INTO CENTRAL AND EASTERN SOUTH DAKOTA FOR MAINLY LARGE HAIL...STRONG WINDS...AND HEAVY RAIN. RAINFALL TOTALS COULD TOP 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LINGER INTO FAR EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA EARLY MONDAY. THE SEVERE WEATHER THREAT WILL HAVE DIMINISHED BY THIS POINT...HOWEVER HEAVY RAIN IS STILL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY/TONIGHT. CONNELLY
In the hours before
Local storm report, May 22, 5:28 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
628 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL WAKPALA 45.66N 100.53W
05/22/2016 E0.88 INCH CORSON SD PUBLIC
NICKEL HAIL COVERING THE GROUND.
&&
EVENT NUMBER ABR1600231
KGLocal storm report, May 22, 5:39 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
639 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL MOUND CITY 45.73N 100.07W
05/22/2016 M1.00 INCH CAMPBELL SD PUBLIC
&&
EVENT NUMBER ABR1600232
KGLocal storm report, May 22, 5:45 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
645 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL WAKPALA 45.66N 100.53W
05/22/2016 E0.88 INCH CORSON SD TRAINED SPOTTER
NICKEL HAIL COVERING THE GROUND.
&&
CORRECTED SOURCE
EVENT NUMBER ABR1600231
KGLocal storm report, May 22, 5:47 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
647 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL MOUND CITY 45.73N 100.07W
05/22/2016 M1.00 INCH CAMPBELL SD TRAINED SPOTTER
&&
CORRECTED SOURCE
EVENT NUMBER ABR1600232
KGLocal storm report, May 22, 5:56 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
656 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TORNADO 10 NE HERREID 45.94N 99.93W
05/22/2016 CAMPBELL SD TRAINED SPOTTER
BRIEF TORNADO TOUCHDOWN IN OPEN FIELD
&&
EVENT NUMBER ABR1600233
ABRLocal storm report, May 22, 6:51 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
751 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL WAKPALA 45.66N 100.53W
05/22/2016 M1.00 INCH CORSON SD PUBLIC
&&
EVENT NUMBER ABR1600234
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:18 PM MDT | Severe Thunderstorm Warning | ABR | Lyman | 27 min |
| May 22, 9:03 PM MDT | Special Weather Statement | ABR | Campbell | 27 min |
| May 22, 10:08 PM MDT | Special Weather Statement | ABR | Hughes, Potter, Sully | 37 min |
| May 22, 10:42 PM MDT | Special Weather Statement | ABR | Edmunds, Faulk, Hughes, Hyde, Potter | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.